Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/15935
Title: Environmentally sustainable toll design for congested road networks with uncertain demand
Authors: Li, ZC
Lam, WHK 
Wong, SC
Sumalee, A
Keywords: Sample average approximation
Sustainable toll design
Two-stage optimization
Uncertain demand
Issue Date: 2012
Source: International journal of sustainable transportation, 2012, v. 6, no. 3, p. 127-155 How to cite?
Journal: International Journal of Sustainable Transportation 
Abstract: This article proposes a new road toll-design model for congested road networks with uncertain demand that can be used to create a sustainable urban transportation system. For policy assessment and strategic planning purposes, the proposed model extends traditional congestion pricing models to simultaneously consider congestion and environmental externalities due to vehicular use. Based on analyses of physical and environmental capacity constraints, the boundary conditions under which a road user on a link should pay either a congestion toll or an extra environmental tax are identified. The sustainable toll design model is formulated as a two-stage robust optimization problem. The first-stage problem before the realization of the future travel demand aims to minimize a risk-averse objective by determining the optimal toll. The second stage after the uncertain travel demand has been determined is a scenario-based route choice equilibrium formulation with physical and environmental capacity constraints. A heuristic algorithm that combines the sample average approximation approach and a sensitivity analysisbased method is developed to solve the proposed model. The upper and lower bounds of the model solution are also estimated. Two numerical examples are given to show the properties of the proposed model and solution algorithm and to investigate the effects of demand variation and the importance of including risk and environmental taxation in toll design formulations.
URI: http://hdl.handle.net/10397/15935
ISSN: 1556-8318
DOI: 10.1080/15568318.2011.570101
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

50
Last Week
0
Last month
2
Citations as of Aug 13, 2017

WEB OF SCIENCETM
Citations

43
Last Week
0
Last month
1
Citations as of Aug 14, 2017

Page view(s)

32
Last Week
0
Last month
Checked on Aug 20, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.